Thunderstorm Wind, Grady
- When
- October 14, 10:55 PM CST
- Where
- Grady County, 3.63 mi NNE of Tuttle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.340, -97.790
Estimated severe wind gust.
Scattered thunderstorms developed during the evening of the 14th and quickly obtained supercellular characteristics. Numerous reports of large hail and wind damage were reported in the Oklahoma City metro area with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered thunderstorms developed during the evening of the 14th and quickly obtained supercellular characteristics. Numerous reports of large hail and wind damage were reported in the Oklahoma City metro area with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 14, 4:38 PM CST, 6 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 538 PM CDT Thu Oct 14 2021 ...New AVIATION, UPPER AIR... .SHORT TERM... (This evening through Friday) Issued at 222 PM CDT Thu Oct 14 2021 Currently, there is a surface low centered over Harper County with a dryline extending southwest to near Erick, with another weak surface low near Childress. The previous quasi-stationary front has since lifted northward into southern Kansas. Showers and thunderstorms will likely develop over west-central Oklahoma late evening (around 04Z) as the cold front progresses into northwest Oklahoma and as the low heads eastward from Childress towards Vernon. With mostly elevated instability, large hail up to the size of half dollars are the main threat. The 18Z HRRR suggests weak surface instability on the order of 500 J/kg, and marginal 0-1km shear of 15-20 kts. Therefore, confidence is low on the tornado threat. Scattered storms will grow upscale into a line along the front and progress across central Oklahoma overnight (06-08Z). Locally heavy rainfall may also lead to flash flooding, mainly across east-central Oklahoma. Tomorrow, clouds are expected to diminish from west to east, with gusty north winds and highs in the 60s for most areas. Showers/storms are expected to exit by mid-morning. Thompson && .LONG TERM... (Friday night through next Wednesday) Issued at 324 PM CDT Thu Oct 14 2021 The mid-level trough axis and the cold front will be moving away from the area by 00Z/16 and precipitation will be well east of the area. And this is the beginning of a period of dry weather and near or below normal temperatures for the next few days. Mid-level ridging will move into and hang out over the area through the weekend. The mid-level ridge will finally move to our east early next week. A mid-level trough is expected to move from western Oklahoma into the central/northern Plains, and the main forcing with this currently looks to remain northwest of the area, although there is some potential for shortwaves to move in from the west or southwest that may give at least low precipitation potential early/mid week. && .AVIATION... (00Z TAFS) Issued at 532 PM CDT Thu Oct 14 2021 Some residual MVFR ceilings across north central Oklahoma may linger through the evening. Othewise, expect to see redevelopment of MVFR ceilings most other locations this evening outside of CSM/WWR. To go along with this, storms development is anticipated around 02-03Z across western Oklahoma, which will then translate east and northeast ahead of a cold front. Storms expected to impact OKC/OUN/SWO/PNC. This activity will move by with slow clearing of lower clouds Friday morning. Behind the front south winds will shift to the north and then increase mainly after sunrise into the mid-morning hours. Gusts of 25 to over 30kts likely. && .UPPER AIR... Issued at 532 PM CDT Thu Oct 14 2021 An Upper Air flight is planned for 00Z this evening. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 54 62 42 68 / 70 10 0 0 Hobart OK 50 67 39 72 / 70 0 0 0 Wichita Falls TX 55 68 42 71 / 10 0 0 0 Gage OK 44 63 36 71 / 10 0 0 0 Ponca City OK 51 63 38 68 / 50 20 0 0 Durant OK 63 70 45 71 / 30 20 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...01 LONG TERM....26 AVIATION...30
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 745 PM CDT Thu Oct 14 2021 OKZ004>048-050>052-TXZ083>090-160045- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 745 PM CDT Thu Oct 14 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... A few strong to marginally severe thunderstorms are possible tonight across parts of Oklahoma. Scattered thunderstorms are expected to develop later this evening across portions of western Oklahoma. These storms will then move east and northeast and are expected to move through the I-35 corridor of central Oklahoma around midnight before moving into eastern Oklahoma during the early morning hours. The strongest storms will be capable of producing hail to the size of half dollars and heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .No hazardous weather is expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
1042 PM CDT Thu Oct 14 2021
OKZ023-024-027-150415-
Grady OK-Canadian OK-Caddo OK-
1042 PM CDT Thu Oct 14 2021
...A strong thunderstorm will impact portions of northwestern Grady,
central Caddo and southwestern Canadian Counties through 1115 PM
CDT...
At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Gracemont, another strong storm was 3 miles west of
Lookeba moving northeast at 35 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
El Reno, Hinton, Union City, Minco, Binger, Calumet, Gracemont,
Lookeba, Cogar, Albert and Cedar Lake.
This includes Interstate 40 near mile marker 105, and between mile
markers 107 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3512 9833 3541 9854 3562 9809 3524 9784
TIME...MOT...LOC 0341Z 242DEG 30KT 3525 9826
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
1104 PM CDT Thu Oct 14 2021
OKZ035-038-150430-
Kiowa OK-Comanche OK-
1104 PM CDT Thu Oct 14 2021
...A strong thunderstorm will impact portions of northwestern
Comanche and northeastern Kiowa Counties through 1130 PM CDT...
At 1104 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cooperton, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roosevelt, Cooperton and northwestern Wichita Mountains Wildlife
Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3480 9903 3498 9902 3506 9863 3478 9865
TIME...MOT...LOC 0404Z 268DEG 29KT 3490 9893
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
30Special Weather Statement
National Weather Service Norman OK
1117 PM CDT Thu Oct 14 2021
OKZ023-024-027-150445-
Grady OK-Canadian OK-Caddo OK-
1117 PM CDT Thu Oct 14 2021
...A strong thunderstorm will impact portions of northwestern Grady,
east central Caddo and south central Canadian Counties through 1145
PM CDT...
At 1116 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Cogar, moving northeast at 30 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tuttle, Union City, Minco and Cogar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3519 9813 3534 9818 3550 9787 3525 9781
TIME...MOT...LOC 0416Z 245DEG 25KT 3529 9806
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
30The Norman radar (KTLX), 46 km away, was scanning. The volume nearest the first event began at 04:54 UTC.
11 thunderstorm wind, 7 hail. Local standard time, as filed.
Estimated severe wind gust.
Estimated severe wind gust.
Windows broken from wind driven hail.
Damage to a hangar at Will Rogers airport.
Power poles downed across the county.
Windows destroyed and a roof removed from a building. Damage to numerous other buildings in the area also reported.
Also quarter sized hail reported.
Power poles downed, trees uprooted.
Numerous large trees downed, sheet metal roofing peeled off a shopping center, power poles leaning. Time estimated from radar.
Estimated severe wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988642, 988643, 988644, 988645, 988646, 988647, 988648, 988649, 988650, 988944, 988945, 988946, 988947, 988948, 988949, 988950, 988951, 988952.